When a person is faced with cancer and the need for chemotherapy , one of the most dreaded side effects of this treatment is nausea . Twenty years or even a decade ago supportive care medications for the treatment of nausea, called anti-emetics, were limited in both numbers and in effectiveness. Many times physicians had to either delay or dose reduce chemotherapy treatments for those patients experiencing severe nausea and or vomiting.
Luckily today, with the development and use of newer classes of anti-emetics, this side effect is much more under control.
As a rule, only one medicine from each class should be used. Using medicines from two or more classes is often more effective than is using any one medicine alone.
Not everyone reacts to chemotherapy in the same way. Risk factors for increased nausea include• Type of chemotherapy being given – some agents are more nausea producing than others • Chemotherapy combined with radiation • Female gender • Age (under age 50) • History of nausea with prior treatments • History of motion sickness • History of morning sickness during pregnancies. • Preconceived notions that “chemotherapy and nausea go hand-in-hand”, places one at higher risk.
Ways to Reduce Chemotherapy Induced Nausea• Eat small, frequent meals and don’t skip meals • Eat what appeals to you • Limit sweet, fried or fatty foods • Have someone else prepare the food • Avoid unpleasant smells • Drink lots of fluids • Use relaxation techniques
These self-care measures may help you prevent nausea and vomiting, but they can't take the place of anti-nausea medications. Today, physicians have an array of choices for the prevention and treatment of chemotherapy induced nausea with many more drugs currently in development. Don’t be surprised if in the future chemotherapy-induced nausea will be eliminated.